OPEN IN READ APP
JOURNAL ARTICLE
MULTICENTER STUDY

Incidence of chemotherapy-induced nausea and emesis after modern antiemetics

Steven M Grunberg, Robert R Deuson, Panagiotis Mavros, Olga Geling, Mogens Hansen, Giorgio Cruciani, Bruno Daniele, Gerard De Pouvourville, Edward B Rubenstein, Gedske Daugaard
Cancer 2004 May 15, 100 (10): 2261-8
15139073

BACKGROUND: The authors determined the incidence of acute and delayed chemotherapy-induced nausea and emesis (vomiting) (CINV) among patients receiving highly (HEC) or moderately (MEC) emetogenic chemotherapy. They also assessed whether physicians and nurses accurately recognized the incidence of acute and delayed CINV in their own practices.

METHODS: A prospective, observational study of adult patients receiving HEC or MEC for the first time was performed. Before patient enrollment, medical oncologists and oncology nurses estimated the incidence of acute (Day 1) and delayed (Days 2-5) CINV after first administration of HEC and MEC in their own practices. Eligible patients from their practices then completed a 6-day diary including emetic episodes, nausea assessment, and antiemetic medication use. Observed incidence rates of acute and delayed CINV were compared with physician/nurse predictions.

RESULTS: Twenty-four physicians and nurses and 298 eligible patients (67 receiving HEC and 231 receiving MEC) were recruited from 14 oncology practices in 6 countries. Greater than 35% of patients overall experienced acute nausea, whereas 13% experienced acute emesis. Delayed nausea and emesis were observed in 60% and 50% of HEC patients, respectively, and in 52% and 28% of MEC patients, respectively. Delayed symptoms appeared without acute symptoms after HEC (emesis, 38%; nausea, 33%) and MEC (emesis, 19%; nausea, 21%). Physicians and nurses accurately predicted the incidence of acute CINV but underestimated the incidence of delayed nausea and emesis after HEC by 21 and 28 percentage points, respectively, and delayed nausea after MEC by 28 percentage points. Greater than 75% of physicians and nurses underestimated the incidence of delayed CINV after both HEC and MEC.

CONCLUSIONS: Physicians and nurses markedly underestimated the incidence of delayed nausea and emesis after both HEC and MEC. Delayed nausea and emesis, which may appear even in the absence of acute nausea and emesis, remain important targets for improved therapeutic intervention.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Trending on Read

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
15139073
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"